Montana, 2007

Hail and Damaging Winds in Montana, May 3, 2007

May 3, 2007 · NWS GGW · 16 events in 3 counties and zones

A strong cold front crossed the area and produced severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong cold front crossed the area and produced severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 3, 1:19 PM MST, 21 minutes earlier.

Area forecast discussion, May 3, 1:19 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
219 PM MDT THU MAY 3 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
BUSY DAY ALREADY SHAPING UP AS NEGATIVELY TILTED UPPER TROUGH GETS
READY TO SWING ACROSS THE REGION. CURRENT SATELLITE PRODUCTS
REVEAL A SUBTLE IMPULSE ACROSS OUR WESTERN ZONES RESPONSIBLE FOR
DRIVING A BROKEN LINE OF THUNDERSTORMS ACROSS MAINLY PHILLIPS
COUNTY. AT THE SURFACE...MAIN SURFACE LOW CIRCULATION HAS LIFTED
NORTHWEST INTO SASKATCHEWAN WITH A TRAILING FRONTAL BOUNDARY
ARCING FROM WHITEWATER SOUTH TO GLASGOW AND JUST EAST OF JORDAN.
BEST MOISTURE POOLING AND CONVERGENCE HAS BEEN OCCURRING NEAR
JORDAN AND POINTS SOUTH ALONG A FRONTAL BULGE WITH TCU ALREADY
NOTED AND CBS ALREADY IN MUSSELSHELL COUNTY.

KEPT HIGH POPS GOING FOR LATER THIS AFTERNOON INTO THE EVENING AS
CORE OF JET MAX DRAWS CLOSER AND FEEL POTENTIAL FOR SOME HAIL IS
STILL VALID GIVEN WBZ HEIGHTS AROUND 10K FEET. RECENT SEVERE CELL
IN YELLOWSTONE COUNTY ALREADY PRODUCED 1.25 INCH HAIL. RELATIVELY
HIGH DEWPOINTS HAVE YIELDED PWATS AOA 1 INCH AND WITH STORM
MOTIONS RUNNING ROUGHLY PARALLEL TO THE SURFACE BOUNDARY WENT
AHEAD AND INTRODUCED HEAVY RAIN WORDING THROUGH TONIGHT.

FRONTAL BOUNDARY FORECAST TO PUSH THROUGH THE REMAINDER OF THE CWA
OVERNIGHT INTO EARLY FRIDAY WITH GUSTY WINDS IMMEDIATELY BEHIND
IT. EXPECT ANY SEVERE STORMS TO TAPER OFF OVERNIGHT AS LOW LEVEL
INSTABILITY WANES. LAKE WIND ADVISORY LOOKS GOOD UNTIL EARLY
MORNING AS GRADIENT SLOWLY SLACKENS BEHIND THE FRONT. KEPT SOME
SCATTERED SHOWERS INTACT ON FRIDAY MAINLY ALONG AND NORTH OF THE
MISSOURI RIVER AS VORT MAX ROTATES THROUGH. DRY SLOT EVOLUTION
SHOULD SLOWLY BEGIN ERODING CEILINGS ACROSS THE SOUTH THROUGHOUT
THE DAY BEFORE NEXT UPPER LOW BEGINS APPROACHING FROM THE SOUTH.
STILL UNCERTAINTY IN THIS NEXT SYSTEM/S TRACK...SO KEPT LOW POPS
ACROSS THE SOUTH FOR NOW. MCZ

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
SATURDAY NIGHT INTO THURSDAY. A PASSING MID LEVEL CIRCULATION IS EXPECTED
TO BRING STRATIFORM PRECIPITATION TO EAST CENTRAL MONTANA SATURDAY NIGHT
INTO EARLY SUNDAY. MODELS ARE IN DECENT AGREEMENT WITH THE OVERALL
SYSTEM...JUST DIFFERING SLIGHTLY ON PLACEMENT. CONFIDENCE WAS HIGH
ENOUGH TO TREND UP CHANCES FOR PRECIPITATION DURING THIS TIME.
SUNDAY AFTERNOON INTO TUESDAY HIGH PRESSURE WILL BUILD IN...MAKING
FOR DECREASING CHANCES FOR PRECIPITATION AND WARMING TEMPERATURES.
TUESDAY NIGHT INTO THURSDAY THE UPPER LEVEL FLOW WILL GO MORE
SOUTHWESTERLY...A GOOD PATTERN FOR THUNDERSTORM DEVELOPMENT OVER
EASTERN MONTANA. GILCHRIST

&&

.AVIATION...
WIDESPREAD STRONG THUNDERSTORMS WILL MAKE FOR LESS THEN IDEAL
FLYING WEATHER INTO TONIGHT. IN ADDITION TO STRONG WINDS...SMALL
AND LARGE HAIL...LIGHTNING...AND HEAVY RAINS CAN BE EXPECTED WITH
THUNDERSTORMS. GUSTY SOUTH WINDS OF 30KTS WILL BECOME WESTERLY
FROM WEST TO EAST THIS AFTERNOON INTO EVENING AS A SURFACE COLD
FRONT PUSHES THROUGH. CONDITIONS WILL IMPROVE EARLY FRIDAY MORNING
AS THE UPPER LEVEL TROUGH RESPONSIBLE ROTATES OUT OF EASTERN
MONTANA. GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 1 AM MDT FRIDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 3, 7:44 AM MST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
844 AM MDT THU MAY 3 2007

MTZ016-018>021-024>027-059>062-041445-
CENTRAL AND SOUTHEAST PHILLIPS-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
PETROLEUM-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
844 AM MDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
MONTANA TODAY AND TONIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL
BE THIS AFTERNOON AND EVENING. THE MAIN TYPE OF SEVERE WEATHER
EXPECTED WILL BE LARGE HAIL. HEAVY RAINFALL COULD ALSO OCCUR WITH
SOME OF THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER SPOTTERS ARE ENCOURAGED TO IMMEDIATELY REPORT ANY
SIGNIFICANT WEATHER TODAY AND TONIGHT UTILIZING THE PHONE NUMBER
PROVIDED TO THEM.

MTZ017-022-023-041445-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
844 AM MDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE UNTIL 1 AM
FRIDAY. STRONG SOUTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40
MPH ARE EXPECTED TO SWITCH TO THE SOUTHWEST AT 15 TO 30 MPH THIS
AFTERNOON.

THERE IS ALSO A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
ACROSS NORTHEAST MONTANA TODAY AND TONIGHT. THE BEST CHANCE OF
THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING. THE MAIN TYPE OF
SEVERE WEATHER EXPECTED WILL BE LARGE HAIL. HEAVY RAINFALL COULD
ALSO OCCUR WITH SOME OF THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER SPOTTERS ARE ENCOURAGED TO IMMEDIATELY REPORT ANY
SIGNIFICANT WEATHER TODAY AND TONIGHT UTILIZING THE PHONE NUMBER
PROVIDED TO THEM.

The radar

The Billings radar (KBLX), 146 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Garfield

When
May 3, 1:40 PM MST
Where
Garfield County, 11 mi SW of Sand Spgs
Measured
0.75 in hail
Reported by
Unknown
Coordinates
46.988, -107.645

Thunderstorm Wind, Garfield

When
May 3, 1:50 PM MST
Where
Garfield County, 6 mi SE of Sand Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.039, -107.390

Hail, Garfield

When
May 3, 1:55 PM MST
Where
Garfield County, 6 mi SE of Sand Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.039, -107.390

Hail, Garfield

When
May 3, 2:00 PM MST to 2:20 PM MST
Where
Garfield County, 20 mi W of (Jdn)jordan
Measured
0.88 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
47.180, -106.955

The hail covered the ground in drifts. There was damage to roofs, siding and skylights.

Thunderstorm Wind, Garfield

When
May 3, 2:10 PM MST
Where
Garfield County, 2 mi E of Sand Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Unknown
Coordinates
47.100, -107.438

A semi-truck was nearly blown off the highway and was rocking back and forth.

Thunderstorm Wind, Garfield

When
May 3, 2:20 PM MST
Where
Garfield County, 10 mi W of (Jdn)jordan
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
47.180, -106.743

Hail, Garfield

When
May 3, 2:20 PM MST
Where
Garfield County, 10 mi W of (Jdn)jordan
Measured
1 in hail
Reported by
COOP Observer
Coordinates
47.180, -106.743

Hail, Garfield

When
May 3, 2:25 PM MST to 2:35 PM MST
Where
Garfield County, 7 mi SSE of Brusett
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
47.257, -107.193

One inch hail covered the ground. The hail was accompanied by wind gusts of up to 45 mph. The combination of the hail and wind caused damage to vinyl siding and windows on a house. |

Thunderstorm Wind, Garfield

When
May 3, 2:38 PM MST
Where
Garfield County, Jordan Airport (Kjdn)
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
47.330, -106.930

This report was taken from the Jordan ASOS.

Hail, Garfield

When
May 3, 2:45 PM MST
Where
Garfield County, 12 mi N of (Jdn)jordan
Measured
0.75 in hail
Reported by
Unknown
Coordinates
47.353, -106.530

Hail drifted between 6 to 8 inches deep.

Thunderstorm Wind, Garfield

When
May 3, 2:45 PM MST
Where
Garfield County, 12 mi N of (Jdn)jordan
Measured
52 kt (60 mph) estimated gust
Reported by
Unknown
Coordinates
47.353, -106.530

Hail, Garfield

When
May 3, 2:59 PM MST
Where
Garfield County, 2 mi NE of Cohagen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.050, -106.570

Hail, Garfield

When
May 3, 3:06 PM MST
Where
Garfield County, 26 mi NNE of (Jdn)jordan
Measured
1.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
47.527, -106.318

Windows were knocked out at the Hell Creek Marina.

Hail, McCone

When
May 3, 3:50 PM MST to 3:54 PM MST
Where
McCone County, 2 mi NNE of Ft Peck Lake Handar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.047, -106.334

Hail, Valley

When
May 3, 3:50 PM MST to 3:54 PM MST
Where
Valley County, 2 mi NNE of Ft Peck
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.047, -106.433

Hail, Valley

When
May 3, 5:15 PM MST to 5:20 PM MST
Where
Valley County, 9 mi SSW of Lustre
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.260, -105.975

The hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19359, 19358, 19357, 19367, 19360, 19361, 19362, 19363, 19364, 19365, 19366, 19400, 19368, 19369, 34322, 19370.